Alert archive / Colorado / Snow Squall Warnings in 2023

Snow Squall Warning 21, NWS Pueblo, CO

December 8, 2023Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this snow squall warning at Dec 8, 2023, 11:11 AM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2023, 11:11 AM MST (18:11 UTC)
Expired
Dec 8, 2023, 11:45 AM MST
In force
34 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.2 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS55 KPUB 081811
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
1111 AM MST Fri Dec 8 2023

COC023-055-071-081845-
/O.NEW.KPUB.SQ.W.0021.231208T1811Z-231208T1845Z/
Huerfano CO-Costilla CO-Las Animas CO-
1111 AM MST Fri Dec 8 2023

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Southwestern Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...
  Western Las Animas County in southeastern Colorado...

* Until 1145 AM MST.

* At 1110 AM MST, a dangerous snow squall was located along a line
  extending from Spring Burn Scar north of Highway 160 to Spring Burn
  Scar south of Highway 160 in Costilla county to 7 miles east of
  Fort Garland, moving east at 30 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           up to 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Highway 160 over La Veta Pass.

Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar north of Highway 160, Indian Creek on the southeastern Spring
Burn Scar, Spring Burn Scar south of Highway 160 in Huerfano county,
La Veta, La Veta Pass, and Spanish Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3773 10497 3757 10485 3737 10492 3745 10537
      3757 10534 3767 10530
TIME...MOT...LOC 1810Z 270DEG 24KT 3763 10519 3755 10520 3744 10529 

SNOW SQUALL...OBSERVED

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 8, 3:49 AM MST, 7 hours 22 minutes earlier.

Area forecast discussion, Dec 8, 3:49 AM MST, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
349 AM MST Fri Dec 8 2023

.SHORT TERM...(Today and tonight)
Issued at 347 AM MST Fri Dec 8 2023

Key Messages:

- Active day today with potent short wave dropping into the region.

- Likely 2 periods of active wx, one late this AM into early
afternoon, and then a second stronger system this evening.

- Snow likely with this activity, especially the I-25 corridor
regions (note - some liquid likely this afternoon plains).

- Would not be too surprised if we had to issue a snow squall
warning(s) during this fcst period for parts of the region (Note the
impressive mesoscale circulation in hi res guidance over the Palmer
Divide early this evening).

Currently...

Per sat pix and short range model guidance, fairly sharp baroclinic
band was located over the NW CO region and was gradually pushing
southeast. Radar representation of precip was not all that sharp,
but GJT radar was showing some banding with this feature.

Temps at this hour showed some fairly warm readings just east of the
mtns in El Paso, Fremont and Pueblo counties and this was associated
with the sfc westerly flow still over the plains. Where the winds
have weakened over the plains temps have fallen into the 30s. Over
the remainder of the region, the SLV was in the 20s while the upper
Ark rvr valley (where sfc westerlies were still noted) were in the
30s. Mtns were cooling into the single digits and 10s as cold air
advection pushes in aloft.

Overview...

This weather system will come in in two pieces, the first will come
in later this AM/early PM, and the 2nd piece (with much colder air
coming in aloft) will come through this evening into tonight. Most
of the fcst area will be impacted, with the central mtns, greater
Palmer Divide region and the southern I-25 corridor region. The
Palmer Divide will likely be impacted by both pieces of energy.
Given the dynamic of this system along with short range hi res
guidance, we may see some snow squalls with this system, and these
may impact travelers on the major roadways during the next 24 hours.

Some of the hi rez guidance is showing some rather high qpf with
this system (especially this evneing), and there is a chance of a
high impact event affecting parts of the region.

Today...

Impacts with the first wave will be occuring over the central mtns
early this AM and will push into the PPR region during the ~14 UTC
time frame. The tail end of the morning rush will be affected,
especially over N El Paso county. It is possible that snow squall
conditions will be possible and with temps below freezing already
could slicken up the roadway pretty quickly (The forecasted SPC snow
squall parameter starts to light-up later this AM around 14-15 UTC
over the Palmer Divide). Given the strong baroclinic forcing with
this, I do expect we will see some locally heavy bands of snow with
this system this morning (how heavy and how intense still needs to
be determined). The brunt of the first system should move out of the
PPR by late AM or early afternoon with only scattered showers
thereafter through mid afternoon. However, by late afternoon the
activity should once again pick up over the Palmer Divide as the
main short wave will be approaching the region and precip will once
again begin to pick up over the PPR.

Over the central mtns, snow will likely continue throughout the day,
and several inches are near certain (nr 100%).

Tonight...

The 2nd stronger wave will push out over the region and this will be
pushed in by a strong cold front which will barrel down the plains
later this evening (The HRRR is indicating an IMPRESSIVE mesoscale
circulation associated with this 2nd short wave moving SSE early
this evening). Expect gusty north winds with this feature and
impacts along the I-25 corridor are likely. Highest POPs with this
feature will be over the PPR during the mid evening hours (03Z0 will
push southward reaching the southern I-25 corridor region during the
early AM hours. I do expect that there will be a period of quite
heavy snow with this 2nd feature, especially along the southern i-23
corridor late tonight. For this reason, we have issued a snow
advisory for the southern I-25 corridor after midnight tonight.

It will be cold and windy (and snowy some areas) early Saturday
morning across the region. Wind chills at 12 UTC Sat will be in the
single digits and teens plains, and below zero F over the valleys
and especially the mtns.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM MST Fri Dec 8 2023

Key Messages:

- Cool and breezy Saturday with snow winding down through the
  morning.

- Seasonably cool northwest flow Sunday into early next week.

Saturday-Sunday...Upper trough continues to dig across southeast
Colorado early Saturday morning, with deep northerly flow developing
behind the passing system through the day Saturday. North to
northwest flow aloft then remains progged to moderate Saturday night
and Sunday. Latest models remain consistent with gusty northerly
gradient flow winds of 20 to 40 mph across the area on Saturday,
with winds diminishing from west to east late Saturday afternoon
and evening. Latest models also indicate ongoing snowfall across
the southern I-25 Corridor and Raton Mesa early Saturday morning to
diminish and end through mid morning, with the current Winter
Weather Advisory timing through 18Z Saturday still on track.
Otherwise, the north to northwest flow aloft will continue to
squeeze out occasional snow showers across the higher peaks across
the Central Mts Saturday and Sunday. Temperatures below seasonal
levels in 30s to low 40s across the lower elevations on Saturday
warm back to near seasonal levels in the 40s to around 50 on Sunday,
with highs in teens and 20s across the higher terrain Saturday warm
into 30s and 40s for Sunday.

Monday-Tuesday...Moderate west to northwest flow with occasional
embedded disturbances remains progged across the region through
Tuesday, keeping chances of snow showers across the higher terrain,
especially the Central Mtns, along with temperatures seasonal levels
through the period.

Wednesday-Friday...Lower confidence in the forecast for the middle
into the end of next week, as models do indicate a cutoff low
developing across the Great Basin, though struggle on details of
where it goes later next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 347 AM MST Fri Dec 8 2023

Potent weather system will bring active wx to the taf sites today,
especially KCOS and KPUB.

KCOS...

2 bands of active weather will affect this taf site during this fcst
period. The first will come across during the ~15 - 20 UTC time
frame later this AM/early PM, and a 2nd band will come through from
this evening into the early AM hours Saturday. Snow bands will be
possible with both systems, and periods of LIFR will be possible
with any banded snow activity (It should be noted that the high
resolution computer guidance is showing an intense mesoscale
circulation affecting the KCOS taf site around 00-02 UTC UTC this
evening and this could cause intense snow to fall over KCOS for an
hour or two) A strong cold front will pass KCOS around 23 UTC today.
and winds will get quite gusty from the north (~G40 knts). highest
probability of low cigs/restricted vis will be during the tonight
time period. Accumulating snow is likely (>70%) during this fcst
period.

KPUB...

A period of rain/snow will be possible during the late AM/early PM
time period later today, while a much better chance (60%) of snow
will be possible late this evening into the early AM hours of
Saturday. Accumulating snow is likely. Snow may be in locally heavy
bands, especially tonight.

KALS...

We should see VFR next 24 hours. However, cant rule out a period of
MVFR/IFR conditions around sunrise tomorrow morning due to low
cigs/light precip.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening for COZ058-
060.

Winter Weather Advisory from 11 PM this evening to 11 AM MST
Saturday for COZ074-075-087-088-094.

Winter Weather Advisory from 8 AM this morning to 5 AM MST
Saturday for COZ081-082-084.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Dec 8, 4:14 AM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
414 AM MST Fri Dec 8 2023

COZ058>089-093>099-091115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
414 AM MST Fri Dec 8 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A potent weather system will affect the region today and tonight.
This system will come across the region in two pieces. The first
piece of energy will move across this morning and early afternoon
and bring snow to the central mountains and Pikes Peak region. Some
of the snow may be briefly heavy. and this will impact the latter
part of the morning rush hour in the Pikes Peak region.

A second, and much more potent, piece of energy will move across the
region very late this afternoon and push south across the area
tonight. This system will impact all of the I-25 corridor region,
bringing period of heavy snow and strong north winds to the area.
Intense snow squalls will be possible, especially early this evening
in the Pikes Peak region. Several additional inches of snow will be
possible in the Pike Peak region this evening into tonight. Steady
moderate to possibly heavy snow will affect the southern I-25
corridor region during the early morning hours Saturday.

Some of the snow will push out onto the plains, and local areas of
one to two inch amounts will be possible

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Ongoing snowfall and gusty northerly winds could produce hazardous
travel conditions across the southern I-25 Corridor and portions
of the southeast plains early Saturday morning, before snow winds
down through mid morning and gusty northerly winds of 20 to 40
mph diminish into Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:53 AM MSTSnow Squall WarningPUBChaffee, Fremont22 min
Dec 8, 9:15 AM MSTSnow Squall WarningPUBChaffee, Fremont, Teller30 min
Dec 8, 9:47 AM MSTSnow Squall WarningPUBFremont, Teller28 min
Dec 8, 2:16 PM MSTWinter Storm WarningPUBEl Paso15 hr
Dec 8, 2:50 PM MSTSnow Squall WarningPUBChaffee, Lake25 min
Dec 8, 3:01 PM MSTSnow Squall WarningPUBAlamosa, Rio Grande, Saguache29 min
Dec 8, 3:46 PM MSTSnow Squall WarningPUBAlamosa, Costilla, Huerfano44 min

Nearby

Snow Squall Warnings in Colorado, 2023Every snow squall warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.